Ask The Doctor > Questions & Answers > Birth control and heavy bleeding

Birth control and heavy bleeding

Patient: I’m on birth control had my period 2 weeks ago and now I’m bleeding really heavy with clots also, not been sexually active,

 

 

Symptoms: Heave bleeding, cramping

 

 

Doctor: Intermenstrual bleeding is common if one has been newly started on birth control and typically lasts for the first few m onths. This is seen more commonly with combined oral contraceptive pills (COCPs) containing only 20 micrograms of ethinylestradiol (EE) than with those containing higher doses.The solution for the same is to switch to a formulation containing higher estrogen levels than the one that you are using. It would be best to contact your health care provider or family planning counselor for an alternative brand that you could try.However if you have been using the same brand of pills for a long time now and this is the first time that you have experienced this problem then the differential would include accidental pregnancy, endometrial polyps, endometrial hyperplasia etc. In any case if your bleeding is heavy (soakage of 1 pad every 1 -2 hours) or prolonged (more than 7 days duration) it is recommended that you see a gynecologist immediately as you are at a risk of suffering health problems owing to the heavy blood loss.

 


Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment